Kansas, 2024Tornado and Damaging Winds in Kansas, April 27, 2024
April 27, 2024 · NWS EAX · 5 events in 4 counties and zones
During the afternoon and evening hours of April 27th, severe storms impacted northeast and eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours of April 27th, severe storms impacted northeast and eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 27, 11:49 AM CST, 1 hour 26 minutes earlier. Its key messages:
- Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
- Strong to potentially severe storms linger into Sunday.
- Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 11:49 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT Sat Apr 27 2024
.KEY MESSAGES...
- Another round of severe storms possible this afternoon and evening.
All severe hazards are possible during the day with a trend
to flooding/ flash flooding overnight.
- Strong to potentially severe storms linger into Sunday.
- Unsettled pattern continues Tuesday through the end of next
week. Best potential for additional severe storms is Tuesday
afternoon and evening.
&&
.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024
Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.
Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.
Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.
Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1246 PM CDT Sat Apr 27 2024
Conditions across the area are ranging from VFR to MVFR with
ceilings ranging from 2,000-3,000 feet. As moisture continues to
increase through the area with return-flow from the Gulf,
ceilings are expected to thicken and stick around for the
duration of the TAF period. Showers and thunderstorms are
expected to develop along a warm frontal boundary extending from
western Kansas into south central Iowa late this evening. Winds
are expected to stay southerly with gusts as high as 25 knots.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
102>105.
&&
DISCUSSION...CDB
AVIATION...CollierHazardous weather outlook, Apr 27, 3:36 AM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe weather will be possible this evening into tonight. All
modes of severe weather will be possible including large hail,
damaging winds, and a few tornadoes.
An additional 1 to 3 inches of rain will be possible which may lead
to flash and river flooding.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Multiple rounds of strong to severe thunderstorms will continue
Sunday. Large hail, damaging winds gusts, and a few tornadoes will
all be possible. Heavy rain and flash flooding will also be
possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Tornado, Doniphan
- When
- April 27, 1:15 PM CST
- Where
- Doniphan County, 1.5 mi W of White Cloud
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.968, -95.328
A tornado was reported by emergency management 2 miles west southwest of White Cloud at 215 pm on 4/27. A mutual aid storm survey conducted by NWS Topeka indicated no damage in the vicinity of the tornado. Therefore, the tornado is rated EF-Unknown.
Thunderstorm Wind, Johnson
- When
- April 27, 5:44 PM CST to 5:45 PM CST
- Where
- Johnson County, 1 mi SE of Prairie Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.960, -94.687
Downed power lines in Prairie Village.
Thunderstorm Wind, Miami
- When
- April 27, 5:52 PM CST to 5:53 PM CST
- Where
- Miami County, 5 mi ESE of Bucyrus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.692, -94.634
Downed power lines just west of the state line northeast of Louisburg.
Thunderstorm Wind, Linn
- When
- April 27, 6:45 PM CST to 6:46 PM CST
- Where
- Linn County, Pleasanton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.180, -94.700
Social media report of trees and large limbs downed in Pleasanton.
Thunderstorm Wind, Linn
- When
- April 27, 6:50 PM CST to 6:51 PM CST
- Where
- Linn County, 2 mi E of La Cygne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.350, -94.713
Downed power lines just east of La Cygne.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 20244 deaths · 59 injured · $184 million · EF4 · 97 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2024$2.5 million · EF3 · 39 events
- Tornadoes and Flash Flood in Texas, April 27, 2024$222,000 · EF2 · 34 events
- Tornadoes and Flash Flooding in Kansas, April 27 to 30, 2024EF2 · 41 events
- Hail and Damaging Wind in Michigan, April 27, 2024$2.1 million · 2 in hail · 15 events
- Tornado and Damaging Winds in Missouri, April 27 to 29, 2024$210,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, April 27, 2024EF1 · 35 events
- Hail and Damaging Wind in Kansas, April 27, 2024$5,000 · 2 in hail · 13 events
- Hail and Damaging Wind in Wisconsin, April 27, 2024$8,000 · 1.25 in hail · 12 events
- Tornado and Flash Flooding in Missouri, April 27 to 28, 2024$12,000 · EF0 · 7 events
- Hail and Damaging Winds in Iowa, April 27, 20241.5 in hail · 9 events
- Tornado and Hail in Kansas, April 27, 2024EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178332, 1178333, 1178334, 1178336, 1178335.